Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Green Bay, WI

July 18, 2020Door County, Kewaunee County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 18, 2020, 7:13 AM CDT for Door County, Kewaunee County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2020, 7:13 AM CDT (12:13 UTC)
Expired
Jul 18, 2020, 8:00 AM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Door County, WI, Kewaunee County, WI

The radar

The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS53 KGRB 181213
SVRGRB
WIC029-061-181300-
/O.NEW.KGRB.SV.W.0036.200718T1213Z-200718T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
713 AM CDT Sat Jul 18 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northern Kewaunee County in northeastern Wisconsin...
  Door County in northeastern Wisconsin...

* Until 800 AM CDT.

* At 712 AM CDT, severe thunderstorms were located along a line
  extending from 11 miles east of Cedar River to 7 miles northwest of
  Ephraim to 9 miles southeast of Marinette to near Bay Shore Park,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Ephraim around 720 AM CDT.
  Sturgeon Bay around 725 AM CDT.
  Egg Harbor and Newport State Park around 730 AM CDT.
  Jacksonport around 735 AM CDT.
  Algoma around 740 AM CDT.

Other locations impacted by these severe thunderstorms include
Peninsula State Park, Valmy, Gregorville, Whitefish Bay, Rock Island
State Park, Carlsville, Vignes, Maplewood, Sister Bay and Institute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4461 8736 4463 8799 4469 8793 4464 8793
      4468 8781 4487 8766 4491 8753 4494 8768
      4509 8753 4509 8752 4495 8759 4491 8752
      4493 8745 4507 8736 4517 8744 4522 8740
      4522 8721 4542 8694 4543 8682 4539 8677
TIME...MOT...LOC 1212Z 272DEG 36KT 4541 8711 4524 8726 4497 8752 4467
8780

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:23 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 18, 6:23 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
623 AM CDT Sat Jul 18 2020

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 400 AM CDT Sat Jul 18 2020

The Mesoscale Convective Complex moving across Northwest Wisconsin
should weaken as it moves east into drier air and weaker low level
wind field.

What happens after that is the 64,000 dollar question. The ECMWF
forecasts an east west line of convection to form in the early
afternoon from Wausau to Green Bay, probably along the outflow
boundary from the MCS this morning. That would seem plausible, but
none of the other models forecast that, and it seems like there
might be enough convective inhibition to keep it from happening.
Thus, went with a mostly dry forecast after 15z until convection
forms across northwest Wisconsin again during the early evening
hours.

If the above reasoning is correct, there should be a decent amount
of sunshine this afternoon across much of the area, causing
temperatures to rise into the upper 80s to low 90s with tropical
dewpoints in the low to mid 70s. This should add up to heat indices
of 100 to 105 across central and east central Wisconsin and in the
90s up north. Northern Door County would be the best place to escape
the heat.

A stronger upper trough and surface cold front will approach
northwest Wisconsin in the late afternoon, and produce a line or
convective complex that moves into northcentral Wisconsin in the
early evening and across the rest of the area overnight. Think
these storms have more severe thunderstorm potential as they will
be moving into a very unstable environment with decent shear.
While any form of severe weather looks possible, damaging winds
seem to be the biggest threat.

Sunday should be a breezy and cooler day, with temperatures closer
to normal for this time of the year. Scattered showers would be
ending shortly after sunrise in the eastern counties if they
haven't already. Highs will be a few degrees above normal with
much lower dewpoints.

.LONG TERM...Sunday Night Through Friday
Issued at 400 AM CDT Sat Jul 18 2020

With the severe focused weather now in the short term part of the
forecast, attention turns to the upcoming week which will feature
broad zonal flow and several weaker passing systems.

Sunday night through Monday...Dry conditions will extend through
the beginning of the extended period as weak high pressure keeps
the area dry through much of Monday. The next weak shortwave is
expected to move through the region Monday night into Tuesday.
Instability and severe parameters appear to be fairly limited with
this system, but precipitable water again ranges between 1-1.25
inches, so a few areas of heavy rainfall are possible.
Temperatures during the early extended will head back closer to
normal, with highs in the middle 70s to middle 80s.

Tuesday...Models bring a surface low up into the region behind the
shortwave, keeping active weather in place through much of
Tuesday. Instability and shear are still fairly unimpressive at
this time, but moisture will be plentiful, so another heavy
rainfall risk is expected.

Rest of the extended...High pressure builds back in for the
midweek, but will be relatively short lived due to the fairly
progressive pattern we are in. The next shortwave will arrive by
the end of the work week, and bring in another shot at some active
weather in the region. Temperatures through this period will stick
fairly close to normal, ranging from the lower to middle 80s.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 622 AM CDT Sat Jul 18 2020

Showers and thunderstorms will end this morning, with hot and
hazy conditions expected in the afternoon. Additional showers and
thunderstorms are likely to arrive this evening and move across
the area overnight. Some strong or severe storms are possible.
Conditions should become VFR by Sunday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for WIZ020-021-030-031-035>040-045-048>050-074.

Beach Hazards Statement from 1 PM CDT this afternoon through
Sunday morning for WIZ022-040-050.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......RDM
Hazardous weather outlook, Jul 18, 4:26 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
426 AM CDT Sat Jul 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
426 AM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Heat indices of 95 to 105 this afternoon could make prolonged outdoor
activities hazardous. A Heat Advisory has been issued for central,
east central and portions of northeast Wisconsin.

Severe thunderstorms are possible this evening and overnight. While
large hail and isolated tornadoes are possible, damaging winds are
likely the greatest threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times in the upcoming work week,
mainly Tuesday and again around Thursday. It is too early to
determine whether these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight.

LMZ521-522-541>543-190930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
426 AM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty south winds and large waves could make conditions hazardous
for small craft in the Lake Michigan nearshore waters this afternoon
and evening. Thunderstorms could also pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

RDM/Uhlmann

In the hours before

Special weather statement, Jul 18, 3:54 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
354 AM CDT Sat Jul 18 2020

WIZ005-010-018-180945-
Vilas WI-Oneida WI-Lincoln WI-
354 AM CDT Sat Jul 18 2020

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF NORTH-CENTRAL
WISCONSIN EARLY THIS MORNING...

At 354 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bruce Crossing to Manitowish Waters to
Phillips to 7 miles north of Boyd. Movement was east at 35 mph.

Wind gusts up to 45 mph, torrential rainfall and frequent lightning
strikes will be possible with these storms.

Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Newbold, Boulder
Junction, Woodboro, Gilbert, Tripoli and Squirrel Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Wisconsin.

LAT...LON 4614 8909 4598 8911 4528 8981 4529 9005
      4587 9004 4623 8958
TIME...MOT...LOC 0851Z 269DEG 31KT 4649 8910 4506 9104

Eckberg
Special weather statement, Jul 18, 4:24 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
424 AM CDT Sat Jul 18 2020

WIZ005-010-011-018-019-030-181015-
Langlade WI-Vilas WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
424 AM CDT Sat Jul 18 2020

...STRONG THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN EARLY
THIS MORNING...

At 424 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Paulding to near Willow
Reservoir to near Tripoli to near Lake Wissota. Movement was east at
40 mph.

Wind gusts to 45 mph, torrential rainfall and frequent lightning
strikes will be possible with these storms.

Locations impacted include...
Rhinelander, Eagle River, Minocqua, Tripoli, Merrill, Tomahawk,
Newbold, Abbotsford, Harrison, Phelps, Woodboro and Parrish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and north central Wisconsin.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4557 9004 4568 8991 4622 8953 4614 8909
      4602 8882 4603 8878 4602 8878 4602 8869
      4596 8867 4543 8919 4480 9032
TIME...MOT...LOC 0921Z 269DEG 36KT 4635 8904 4570 8981 4550 9005 4486
9122

Eckberg
Local storm report, Jul 18, 5:38 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     TSTM WND DMG     SUGAR CAMP              45.78N 89.30W
07/18/2020                   ONEIDA             WI   PUBLIC

            TREES REPORTED DOWN. RELAYED VIA LAW ENFORCEMENT

0516 AM     TSTM WND DMG     THREE LAKES             45.79N 89.16W
07/18/2020                   ONEIDA             WI   PUBLIC

            TREE DOWN. RELAYED VIA LAW ENFORCEMENT

0523 AM     TSTM WND DMG     THREE LAKES             45.79N 89.16W
07/18/2020                   ONEIDA             WI   PUBLIC

            TREES DOWN. RELAYED VIA LAW ENFORCEMENT.

&&

TIMMU
Local storm report, Jul 18, 5:57 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
557 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND DMG     WESTON                  44.90N 89.57W
07/18/2020                   MARATHON           WI   LAW ENFORCEMENT

            BANK SIGN AND TRAFFIC LIGHTS DOWN IN WESTON.

0540 AM     TSTM WND DMG     WAUSAU                  44.96N 89.63W
07/18/2020                   MARATHON           WI   LAW ENFORCEMENT

            TREES AND WIRES DOWN ACROSS TWO INTERSECTIONS.

&&

RICHM
Local storm report, Jul 18, 6:16 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
616 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     TSTM WND DMG     3 E MOSINEE             44.79N 89.63W
07/18/2020                   MARATHON           WI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON RESIDENCES, POWERLINES DAMAGED.
            OFFICER REPORTED IT WAS WORST BETWEEN COUNTY RD X AND OAK
            RD ALONG 153 NEAR CENTRAL WISCONSIN AIRPORT.

&&

TIMMU
Local storm report, Jul 18, 6:55 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
655 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     HARSHAW                 45.66N 89.65W
07/18/2020                   ONEIDA             WI   PUBLIC

            PICTURES RECEIVED OF TREES DOWN. TIME ESTIMATED VIA RADAR

&&

TIMMU

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:25 AM CDTSpecial Weather StatementGRBVilas50 min
Jul 18, 3:54 AM CDTSpecial Weather StatementGRBOneida, Vilas51 min
Jul 18, 4:24 AM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas51 min
Jul 18, 4:47 AM CDTSevere Thunderstorm WarningGRBForest, Lincoln, Oneida29 min
Jul 18, 5:19 AM CDTSevere Thunderstorm WarningGRBLincoln, Marathon26 min
Jul 18, 5:53 AM CDTSevere Thunderstorm WarningGRBForest, Langlade, Menominee, Oconto, Shawano52 min
Jul 18, 6:11 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto64 min
Jul 18, 6:30 AM CDTSpecial Marine WarningGRB90 min
Jul 18, 7:11 AM CDTSpecial Marine WarningGRB86 min
Jul 18, 8:02 AM CDTSpecial Marine WarningGRB38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.